Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 54, NWS Kansas City, MO

October 4, 1998Carroll County, Chariton County, Ray County, Missouri

NWS Kansas City, MO issued this flash flood warning at Oct 4, 1998, 11:57 PM CDT for Carroll County, Chariton County, Ray County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 4, 1998, 11:57 PM CDT (04:57 UTC)
Expired
Oct 5, 1998, 4:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, MO, Chariton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 050500
FFWMCI
MOC033-041-177-050900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1157 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

   * FLASH FLOOD WARNING FOR...
     RAY COUNTY IN MISSOURI
     CARROLL COUNTY IN MISSOURI
     CHARITON COUNTY IN MISSOURI

   * UNTIL 400 AM CDT

   * THE FLASH FLOOD WARNING FOR RAY AND CARROLL COUNTIES IS 
EXTENDED UNTIL 4 AM AS FLOODING IS IN PROGRESS. IN ADDITION...2 TO 4 INCHES 
OF RAIN HAS FALLEN OVER WESTERN AND NORTHERN SECTIONS OF CHARITON 
COUNTY THIS EVENING...WITH ADDITIONAL HEAVY RAINFALL EXPECTED ACROSS 
THE COUNTY INTO EARLY MONDAY MORNING. THE SATURATED GROUND WILL 
RESULT IN RAPID RUNOFF AND FLASH FLOODING.

MANY ROADS ARE REPORTED UNDER WATER DUE TO THE FLOODING IN THE 
WARNING AREA.

FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING 
AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG 
STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE 
AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR 
WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS, ABANDON IT JIMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3925 9420 3945 9315 3937 9276 3969 9275
          3951 9393 3950 9420

BUNTING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:00 PM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Oct 4, 3:00 PM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SUN OCT 4 1998

WL NEED FFW TNGT FOR LRG PTN OF CWA. HVY RAINS FROM MRNG MCS OVR W
CNTRL MO/E CNTRL KS AND MORE HVY RAIN ON THE WAY FM DVLPG KS CNVTN
POINT TO POTNL FLASH FLOOD PROBLEMS TNGT. OTHR CONCERN IS
POSSIBILITY OF SVR. AMS RECOVERY THE BIG KEY IF WE CAN GET SVR IN
CWA TNGT. 18Z LAPS DATA HAS INSTABILITY GRADIENT HUGGING EXTRM SRN
BORDER OF CWA. MCS HAS REINFORCED WARM FRONT...KEEPING IT FROM
MAKING A NORTHWARD MOVE SO FAR. EXPCT THIS BNDRY TO MOVE SLOWLY
NORTH TNGT AND PERHAPS BEST SVR THREAT CONFINED TO NR THIS BNDRY.
HOWEVR...STG DYNAMIC SYS WILL LIKELY GET (IN THE WORDS OF STL FCSTR)
"RIP SNORTING SQUALL LINE" TO MOVE ACROSS AREA LTR TNGT. LATEST WV
IMAGERY SHOWING THE STG MID/UPR LVL JET MAX PUSHING INTO CNTRL
PLAINS...WITH STG TSTMS RAPIDLY DVLPG OVR CNTL KS. WIND PROFILES
QUITE FAVORABLE FOR SVR WITH NEODESHA PROFILER SHOWING 50 KTS FROM
850 TO 500. NMRS WARNINGS NOW COMING IN FM KS AND NEB SO IT LOOKS
LIKE SVR OUTBREAK UNDERWAY.

LONGER TERM....ETA SEEMS TO FAST WITH MVG SYS EAST WHILE AVN MAYBE A
TAD TO SLOW. MAIN GIST AT THIS TIME IS TO KP PCPN GOING THROUGH
MONDAY...TAPERING OFF FM WEST TO EAST AND THEN BRINGING PCPN BACK
INTO THE FCST AS UPR LOW DUMBBELLS BACK INTO THE AREA. MRF SHOWING
UNSETTLED WX FOR EXTND PD

FCSTID = 54

.EAX...
MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ001>00R5...
MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>045...
MOZ053>054.

KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ102>105.

In the hours before

Local storm report, Oct 4, 7:26 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATDION....

0718 PM    GALLATIN                  MO    1 INCH HAIL
10/04/98   DAVIESS
Local storm report, Oct 4, 7:26 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATDION....

0718 PM    GALLATIN                  MO    1 INCH HAIL
10/04/98   DAVIESS
Local storm report, Oct 4, 8:14 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    10 NW TRENTON             MO    .75 INCH HAIL
10/04/98   GRUNDY

0737 PM    TRENTON                   MO    .75 INCH HAIL
10/04/98   GRUNDY

0746 PM    TRENTON                   MO    70 MPH TSTM GUST
10/04/98   GRUNDY

0754 PM    2 E LAREDO                MO    WIND DAMAGE
10/04/98   GRUNDY                          HIGHWAY SIGN BLOWN INTO
                                           ROAD NEAR LAREDO. LARGE
                                           TREE ALSO BLOWN DOWN.
Local storm report, Oct 4, 8:14 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    10 NW TRENTON             MO    .75 INCH HAIL
10/04/98   GRUNDY

0737 PM    TRENTON                   MO    .75 INCH HAIL
10/04/98   GRUNDY

0746 PM    TRENTON                   MO    70 MPH TSTM GUST
10/04/98   GRUNDY

0754 PM    2 E LAREDO                MO    WIND DAMAGE
10/04/98   GRUNDY                          HIGHWAY SIGN BLOWN INTO
                                           ROAD NEAR LAREDO. LARGE
                                           TREE ALSO BLOWN DOWN.
Special weather statement, Oct 4, 11:05 PM CDT, 52 minutes before
KSZ025-057-060-103>105-MOZ020>022-028>033-037>040-043>046-053-054-
050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1105 PM CDT SUN OCT 4 1998

... THE TORNADO WATCH NUMBER 863 HAS BEEN CANCELED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EAST CENTRAL KANSAS AND WEST
CENTRAL AND CENTRAL MISSOURI...SOUTH OF A LINE FROM ST JOSEPH TO
MOBERLY MISSOURI...AND HAS BEEN CANCELED.

PC
Special weather statement, Oct 4, 11:05 PM CDT, 52 minutes before
KSZ025-057-060-103>105-MOZ020>022-028>033-037>040-043>046-053-054-
050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1105 PM CDT SUN OCT 4 1998

... THE TORNADO WATCH NUMBER 863 HAS BEEN CANCELED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EAST CENTRAL KANSAS AND WEST
CENTRAL AND CENTRAL MISSOURI...SOUTH OF A LINE FROM ST JOSEPH TO
MOBERLY MISSOURI...AND HAS BEEN CANCELED.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:12 PM CDTFlash Flood WarningEAXClay, Jackson4 hr
Oct 4, 7:13 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess47 min
Oct 4, 7:36 PM CDTSevere Thunderstorm WarningEAXGrundy39 min
Oct 4, 7:41 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer49 min
Oct 4, 7:51 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan39 min
Oct 4, 8:05 PM CDTFlash Flood WarningEAXRay4 hr
Oct 4, 9:04 PM CDTFlash Flood WarningEAXCarroll4 hr
Oct 4, 9:28 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray47 min
Oct 4, 9:49 PM CDTFlash Flood WarningEAXPlatte2 hr
Oct 4, 9:56 PM CDTFlash Flood WarningEAXBuchanan3 hr
Oct 4, 9:56 PM CDTFlash Flood WarningEAXAndrew3 hr
Oct 4, 10:12 PM CDTFlash Flood WarningEAXCass4 hr
Oct 4, 10:57 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.